My feelings about accepting the COVID-19 vaccine were twofold. Even after experiencing what has been called “Covid Arm” after the first dose (a raised, red, intensely itchy rash at the injection site that appeared nine days afterward), I still felt that this was one of those decisions in which the benefit clearly outweighed the risks. Also, I felt a responsibility to get vaccinated – a sort of civic duty, if you will.
On April 1st, I received my second dose. I felt fine all day but by early evening, the flu-like symptoms began to appear. These were not unexpected. I took a Tylenol for my fever before going to bed. At 1:00 a.m., I awoke with my heart racing and my jaw hurting. My husband used his oximeter to check my pulse rate. It was 155 beats per minute. After calling the advice line of our health care provider, we were off to the emergency room.
My pulse was still in the 140s when we arrived. I was quickly hooked up to a monitor, an IV was started, blood was drawn, and an electrocardiogram was performed. I remember laying on the gurney mentally checking off those members of my family who have had heart disease of one form or another.
The cardiologist on duty reviewed the test results with my husband and I. Thankfully, a heart attack was ruled out, but my pulse rate remained elevated. The doctor said he wanted to perform a maneuver. He asked me to lift my chin up and he began to massage the side of my neck in the area of the carotid artery. I remember the gentle pressure of his warm hand. His eyes were on the monitor. “There,” he said as the pulse rate suddenly dropped by 40 points.
My husband later said it was like watching a “laying on of hands.” The doctor told us his effort to “reset” the rhythm would likely have only a temporary effect. My pulse rate began to rise again a short while later. The next line of defense was pharmaceutical. I was given a Heparin drip for 24 hours under observation.
I’m home now and feeling well. Glad to know I’ll be following up with that cardiologist next week for one more test. Was this an inflammatory response to the vaccine? Maybe. In any case, it was a reminder of the power of human touch.